Alert archive / Michigan / Wind Advisories in 2024
Wind Advisory 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this wind advisory at Oct 30, 2024, 3:32 AM EDT for 5 counties in Michigan. It took effect at Oct 30, 2024, 10:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 30, 2024, 3:32 AM EDT (07:32 UTC)
- In effect from
- Oct 30, 2024, 10:00 AM EDT
- Expired
- Oct 30, 2024, 4:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 69 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 378 m²/s²
- 0-3 km storm-relative helicity
- 502 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
937 WWUS73 KGRR 300732 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 332 AM EDT Wed Oct 30 2024 MIZ037-043-050-056-064-301545- /O.NEW.KGRR.WI.Y.0005.241030T1400Z-241030T2000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan- Including the cities of Muskegon, Ludington, Hart, Holland, Grand Haven, and Jenison 332 AM EDT Wed Oct 30 2024 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM EDT THIS AFTERNOON... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Allegan, Ottawa, Muskegon, Oceana, and Mason Counties. * WHEN...From 10 AM this morning to 4 PM EDT this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure outdoor objects. && $$ CAS
2 follow-up statements
585 WWUS73 KGRR 301430 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1030 AM EDT Wed Oct 30 2024 MIZ037-043-050-056-064-302000- /O.CON.KGRR.WI.Y.0005.000000T0000Z-241030T2000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan- Including the cities of Muskegon, Grand Haven, Jenison, Holland, Ludington, and Hart 1030 AM EDT Wed Oct 30 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph. * WHERE...Allegan, Ottawa, Mason, Muskegon, and Oceana Counties. * WHEN...Until 4 PM EDT this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure outdoor objects. && $$ RAH
296 WWUS73 KGRR 301946 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 346 PM EDT Wed Oct 30 2024 MIZ037-043-050-056-064-302100- /O.EXP.KGRR.WI.Y.0005.000000T0000Z-241030T2000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan- Including the cities of Muskegon, Grand Haven, Jenison, Holland, Ludington, and Hart 346 PM EDT Wed Oct 30 2024 ...WIND ADVISORY WILL EXPIRE AT 4 PM EDT THIS AFTERNOON... Southwest winds with gusts around 30 mph continue through the overnight. Another Wind Advisory may be needed for Thursday. $$ RAH
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Oct 30, 3:30 AM EDT, 2 minutes earlier. Its key messages:
- Breezy and Near Record Warm Wednesday
- Active and Changeable Weather on Thursday, Blustery and Cooling Down During Trick-or-Treating
- Wetter Pattern Setting up for Next Week
Area forecast discussion, Oct 30, 3:30 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Wed Oct 30 2024
.KEY MESSAGES...
- Breezy and Near Record Warm Wednesday
- Active and Changeable Weather on Thursday, Blustery and Cooling
Down During Trick-or-Treating
- Wetter Pattern Setting up for Next Week
&&
.DISCUSSION...
Issued at 330 AM EDT Wed Oct 30 2024
- Breezy and Near Record Warm Wednesday
Conditions today will be quite similar to yesterday, with 925 mb
temperatures later this morning forecast to be almost the same as 24
hr ago, and weak mixing from the surface into the bottom of a strong
low-level jet bringing down 30 to 40 mph wind gusts, and up to 45
mph gusts near the lakeshore. Record warm low temperatures for the
calendar day Oct 30 are likely, and a couple stations could also
reach record highs (see Climate section below). NBM high temps did
pretty well yesterday and are just a degree or two cooler for today.
Somewhat thicker cirrus and patches of altocumulus may filter the
sunshine a bit more than yesterday.
Peak wind gusts yesterday came in short of the HREF mean, though at
or above the HREF minimum, and daytime gusts in the belt several
miles downwind of the lakeshore were generally topped out in the
lower 40s mph. Without much difference in overall wx conditions
today, would expect at least the HREF minimum gusts to verify. The
gust progs for Wednesday have consistently been a few mph higher
than Tuesday, so another Wind Advisory for 45 mph gusts in the same
area seems prudent since it appears to be less of a marginal call
this time around. But overall, similar lower-end impacts are
expected on this near carbon copy of a day, mostly affecting those
Halloween decorations plus a smattering of isolated power outages.
Winds are expected to gradually relax slightly during the mid-late
afternoon.
- Active and Changeable Weather on Thursday, Blustery and Cooling
Down During Trick-or-Treating
Low pressure center will track from Wisconsin to northern Michigan
on Thursday. Prefrontal elevated showers and perhaps a few
thunderstorm cells are expected to move in during the early morning
before to just after daybreak, and these should act to cool the
surface temperatures slightly in the morning and bring down some
gustier winds.
In the showers' wake later in the morning, temperatures will remain
mild, in the 60s, with variable winds that may temporarily go light.
The synoptic cold front is then slated to come through early-mid
afternoon. Any surface-based convection forced by the cold front is
likely to be low-topped and may not be high/cold enough for thunder.
40 knot winds will still be present not far above the surface, so
some of these may mix down as gusts. Total rainfall for the day
should be around a quarter inch, but there may be locally higher
amounts.
Behind the front, during trick or treating, temperatures should drop
into the 50s. Precipitation should not be much of a factor with just
a chance of drizzle. Winds will be a challenge in the cold air
advection, with 35 to 40 mph gusts favored.
- Wetter Pattern Setting up for Next Week
The trick or treating forecast for Thursday evening is coming into
view and it appears the steadier rain associated with the warm
conveyor belt will have moved east with a dry slot across Lower
Michigan. There may be drizzle or some light lake enhanced showers
in cyclonic flow but NBM categorical POPs appear to be overdone and
were lowered to chance and slight chance.
Surface high builds in with dry and cool weather for the end of the
week. Then return flow moisture increases late in the weekend with
warm air advection/isentropic ascent bringing increases chances of
rain Sunday night into Monday.
Rain chances increase even more as western CONUS upper troughing
ejects northeast with sfc low pressure moving from the Southern
Plains on Tuesday. Gulf inflow into this circulation should bring
steady, heavier rains Monday night into Tuesday.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 135 AM EDT Wed Oct 30 2024
VFR conditions through Wednesday evening with LLWS persisting
through the period. Surface winds will continue from the southwest
gusting to 30 knots at times today.
&&
.MARINE...
Issued at 330 AM EDT Wed Oct 30 2024
In this warm and stable temperature profile environment, gales have
been tough to achieve in much of the Lake Michigan nearshore waters,
though some shoreline obs sites and harbors have occasionally
recorded a gale force gust. There remain strong winds 500-1000 feet
above the water through this afternoon that can occasionally spill
to the surface in the vicinity of the lake/land interface, so will
continue the gale warning today though it's marginal.
Then the question becomes what to do about Thursday. There is likely
to be a lull in gale potential after 5 PM today, until another
chance at gales in the pre-daybreak hours of early Thursday morning
with some showers or weak thunderstorms moving in. In the wake of
that, during the daylight morning hours, winds will become variable
in both direction and speed (becoming light for a short time). A
burst of southwesterly gales is then possible mid day with the cold
front and its associated showers, then westerly to northwesterly
gales appear likely Thursday afternoon till Thurs night as cooler
and less stable air flows in. For the sake of simplicity, the gale
warning in our nearshore zones will be extended until 2 AM Friday.
&&
.CLIMATE...
Issued at 924 PM EDT Tue Oct 29 2024
- UPDATED October 29 New Record Highs Set:
Grand Rapids...79... Old 77 (1901)
Lansing........77... Old 76 (1999)
Muskegon.......76... Old 74 (1896)
Holland........79... Old 76 (1922, 1999)
Kalamazoo......80... Old 77 (1999)
Battle Creek...79... Old 77 (1999)
- October 30 Record Warm Lows:
Grand Rapids...58 (1901, 1974)
Lansing........59 (1974)
Muskegon.......59 (1901)
Holland........57 (1946, 1999)
Kalamazoo......63 (1946)
Battle Creek...59 (1900)
- October 30 Record Highs:
Grand Rapids...79 (1950)
Lansing........77 (1950, 1971)
Muskegon.......75 (1971)
Holland........77 (1948, 1971)
Kalamazoo......82 (1950)
Battle Creek...78 (1950)
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 10 AM this morning to 4 PM EDT this afternoon
for MIZ037-043-050-056-064.
MARINE...Gale Warning until 2 AM EDT Friday for LMZ844>849.
&&
DISCUSSION...CAS/Ostuno
AVIATION...Ostuno
MARINE...CAS
CLIMATE...CASHazardous weather outlook, Oct 29, 4:02 AM EDT, 23 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 402 AM EDT Tue Oct 29 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-300815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 402 AM EDT Tue Oct 29 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Southwest winds with gusts 30 to 40 mph are expected over much of the area today. Locations closer to Lake Michigan may have gusts to 45 mph. Winds will blow around loose objects outdoors and could knock down some tree limbs which would cause localized power outages. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wind gusts 35 to 45 mph are also possible Wednesday and Thursday. Thunderstorms are possible Thursday morning, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-300815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 402 AM EDT Tue Oct 29 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Occasional gale force wind gusts on Lake Michigan are expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Occasional gale force wind gusts are expected at least into Wednesday afternoon. Hazardous conditions for small craft will continue into Friday. Thunderstorms and gale force wind gusts are also possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Oct 29, 10:35 PM EDT, 4 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1035 PM EDT Tue Oct 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM Non-Tstm Wnd Gst 3 NE Pentwater 43.81N 86.38W
10/29/2024 M42 MPH Oceana MI Mesonet
Mesonet station EW6978 Pentwater.
0900 PM Non-Tstm Wnd Gst 3 SSE Ludington 43.91N 86.42W
10/29/2024 M42 MPH Mason MI Mesonet
Mesonet station EW1417 Ludington.
0915 PM Non-Tstm Wnd Gst 2 ENE Ludington 43.97N 86.40W
10/29/2024 M41 MPH Mason MI AWOS
AWOS station KLDM Ludington Mason County
Arpt.
&&
CASLocal storm report, Oct 30, 12:26 AM EDT, 3 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1226 AM EDT Wed Oct 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM Non-Tstm Wnd Gst 1 NW St Joseph 42.12N 86.49W
10/29/2024 M44 MPH LMZ844 MI Mesonet
Mesonet station XSTJ St. Joseph Pier.
1141 PM Non-Tstm Wnd Gst 1 ENE Norton Shores 43.17N 86.23W
10/29/2024 M43 MPH Muskegon MI ASOS
ASOS station KMKG Muskegon County Airport.
1135 PM Non-Tstm Wnd Gst 2 ENE Ludington 43.97N 86.40W
10/29/2024 M43 MPH Mason MI AWOS
AWOS station KLDM Ludington Mason County
Arpt.
&&
CASNearby
Wind Advisories in Michigan, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.